I am writing this post because I have found myself in a situation that needs remedy. I love my bf, he has so much to offer, and has had a difficult past due to injuries. He never blames anyone else for his situation that he has become a part of, and in fact, almost refuses help from others, since he feels so bad for the way he is right now. I want to be supportive, and help as much a I can because no one should have to go through this alone. He was in a car accident a couple years back and broke his neck and had surgery on it, and was put on Vicodin for a pain killer, but as anyone knows..it can be easy to become addicted to it even when taking the prescribed dosage and strength. He is in a cycle right now that he is struggling to decide between taking some pills and feeling good for the day, or not taking the pills and feeling the pain of his aching neck. I now it's easy to succumb to the "quick fix", but the week and sometimes weeks following his pill ingest from the day, is not so pretty. He knows the right thing to do is not to take the pills to begin with, nevertheless, easier said then done. His PAWS symptoms afterwards are taking a toll on him, and naturally, others around him. His withdraw symptoms range from agitation, sleepiness, sleep apnea, restless sleep, temperature sensitivity, muscle twitches, problems with motivation, depression, anger, and even seems to be uncaring of others around him.
So here's my question: What can I do to help him, I know I can be of help if I am armed with the proper "tools" to do so. What can i do to be supportive, what can I say, if anything to let him know I understand or at least can imagine how it feels, and how can I help him stay on the right track and not take any more pills, but at the same time, help alleviate his neck pain so maybe he wont think as much about taking them. He is pulling away from me, and becoming distant and frankly, being a jerk at times. This doesn't deter me right now because I am looking at the bigger picture, and know that he will get through this. PLEASE any advice would be helpful.
you are in a very difficult position, but love and patience will get you guy's through. have you tried holding his pills and just giving him what he's prescribed , maybe he could do a taper plan. it's so hard to say because we don't know how he feels about the addiction, if he's lurking on this site, it tells you he's aware of the problem...tell him you will help in any way that you can and get some supplies to help with withdrawal symtoms (thomas recipie, vitamans, immodium, sleep aid.gatoraid ect...) please keep posting and at some point he may post himself. my thoughts are with you.
thanks, a lot. This really helps. I will be sure to get the supplies you suggested, just a little concerned about the sleep aid...wondering i that would not be good to take anything else that may be habit forming. I know he reads on this site, so maybe he will post himself :-) He does no need the taper plan, as he just took a handful of pills one day after being clean from the drug or a half a year or so. He has since not taken any so nothing to taper off on. Just worried that he may fall prey to the same cycle..getting more from his college at work. Wish I could just walk in there and threaten his "friend" to not supply him with it lol...i dunno. sigh...well I will keep posting. Thanks again!
It sounds like he binges on pills. Is that it? Does he get any of these from a doctor?
For an addict to get control he or she has to change people, places, and things related to the drug abuse. Contacts need to be canceled. The addiction needs to be talked about and support needs to be given. YOU cannot do anything to make him better or to make him stop. He has to want to get clean on his own.
You can be supportive and understanding but don't enable him. Don't let him get away with mistreating you in any way. He should also look in to AA or NA or therapy...something along those lines. There are also groups for relatives of addicts which would benefit you. Good luck!
he was clean a half a year ago, stress from work gave into taking 6 pills in one day, he got from a co-worker. He cannot change jobs,unfortunately right now. He wants to stay clean, since the incident...he is struggling a bit still with after effects of taking the pills a couple wks back, but he should be better in a few weeks he thinks. He is on this site to read how he can get better so I know he wants to be good, and he tells me he will never do it again. I am trying to make sure of it. He hasn't done it in a long while so he does not want to become apart of a group, unless he keeps this up of course,
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.